Alert archive / California / High Wind Watches in 2012

High Wind Watch 11, NWS Las Vegas, NV

May 22, 2012Inyo County, California

NWS Las Vegas, NV issued this high wind watch at May 22, 2012, 2:54 PM PDT for Inyo County, California. It took effect at May 24, 2012, 2:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 22, 2012, 2:54 PM PDT (21:54 UTC)
In effect from
May 24, 2012, 2:00 PM PDT
Expired
May 23, 2012, 3:19 PM PDT
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5443 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WWUS75 KVEF 222154
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
254 PM PDT TUE MAY 22 2012

...POTENTIAL FOR STRONG DOWNSLOPE WINDS EXISTS ALONG THE EAST
SLOPES OF THE SOUTHERN SIERRA NEVADA THURSDAY AFTERNOON AND EVENING...

.AS AN UNSEASONABLY STRONG AREA OF LOW PRESSURE MOVES DOWN THE
PACIFIC NORTHWEST COAST THURSDAY WEST WINDS WILL INCREASE ACROSS
THE SOUTHERN SIERRA NEVADA. STRONG WEST WINDS MAY PRODUCE AREAS OF
BLOWING DUST AND CAUSE DIFFICULT TRAVEL FOR HIGH PROFILE VEHICLES. 

CAZ519-520-231200-
/O.NEW.KVEF.HW.A.0011.120524T2100Z-120525T1200Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
254 PM PDT TUE MAY 22 2012

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR THE EAST SLOPE OF THE SOUTHERN SIERRA AND OWENS VALLEY...WHICH
IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT.

* WINDS: WEST WINDS 30 TO 40 MPH WITH GUSTS UP TO 60 MPH POSSIBLE
  BELOW 5000 FEET...ABOVE 5000 FEET 40 TO 50 MPH WITH GUSTS UP TO
  70 MPH POSSIBLE.

* TIMING: WINDS WILL INCREASE EARLY THURSDAY AFTERNOON...PEAK
  DURING THE LATE AFTERNOON AND EVENING HOURS...BEGIN TO DIMINISH
  AFTER MIDNIGHT. 

* LOCATIONS: BISHOP...BIG PINE...INDEPENDENCE...LONE PINE...OLANCHA...ASPENDELL.

* IMPACTS: STRONG CROSSWINDS MAY BE SEEN ON HIGHWAY 395 MAKING
  DRIVING DIFFICULT IF NOT IMPOSSIBLE. IN ADDITION AREAS OF
  BLOWING SAND AND DUST MAY RAPIDLY LOWER VISIBILITIES TO NEAR
  ZERO.|

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR
FORECASTS FOR THE LATEST INFORMATION.

&&

$$

PIERCE
3 follow-up statements
214 
WWUS75 KVEF 230223
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
723 PM PDT TUE MAY 22 2012

...POTENTIAL FOR STRONG DOWNSLOPE WINDS EXISTS ALONG THE EAST
SLOPES OF THE SOUTHERN SIERRA NEVADA THURSDAY AFTERNOON AND
EVENING...

.WEST WINDS WILL INCREASE ACROSS THE SOUTHERN SIERRA NEVADA
THURSDAY AS AN UNSEASONABLY STRONG AREA OF LOW PRESSURE MOVES DOWN
THE PACIFIC NORTHWEST COAST. WIDESPREAD STRONG WEST WINDS MAY
PRODUCE AREAS OF BLOWING DUST AND CAUSE DIFFICULT TRAVEL FOR HIGH
PROFILE VEHICLES.

CAZ519-520-231200-
/O.CON.KVEF.HW.A.0011.120524T2100Z-120525T1200Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
723 PM PDT TUE MAY 22 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
LATE THURSDAY NIGHT FOR THE OWENS VALLEY AND EAST SLOPES OF THE
SOUTHERN SIERRA.

* WINDS: WEST WINDS 30 TO 40 MPH WITH GUSTS UP TO 60 MPH POSSIBLE 
  BELOW 5000 FEET...ABOVE 5000 FEET 40 TO 50 MPH WITH GUSTS UP TO 
  70 MPH POSSIBLE. 

* TIMING: WINDS WILL INCREASE EARLY THURSDAY AFTERNOON...PEAK 
  DURING THE LATE AFTERNOON AND EVENING HOURS...THEN BEGIN TO 
  DIMINISH AFTER MIDNIGHT.

* LOCATIONS: BISHOP...BIG PINE...INDEPENDENCE...LONE PINE...
  OLANCHA...ASPENDELL.

* IMPACTS: STRONG CROSSWINDS MAY BE SEEN ON HIGHWAY 395 MAKING
  DRIVING DIFFICULT IF NOT IMPOSSIBLE. IN ADDITION...AREAS OF
  BLOWING SAND AND DUST MAY RAPIDLY LOWER VISIBILITIES TO NEAR
  ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR
FORECASTS FOR THE LATEST INFORMATION.

&&

$$
793 
WWUS75 KVEF 231141
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
441 AM PDT WED MAY 23 2012

...POTENTIAL FOR STRONG DOWNSLOPE WINDS EXISTS ALONG THE EAST
SLOPES OF THE SOUTHERN SIERRA NEVADA THURSDAY AFTERNOON AND
EVENING...

.WEST WINDS WILL INCREASE ACROSS THE SOUTHERN SIERRA NEVADA
THURSDAY AS AN UNSEASONABLY STRONG AREA OF LOW PRESSURE MOVES DOWN
THE PACIFIC NORTHWEST COAST. WIDESPREAD STRONG WEST WINDS MAY
PRODUCE AREAS OF BLOWING DUST AND CAUSE DIFFICULT TRAVEL FOR HIGH
PROFILE VEHICLES.

CAZ519-520-232300-
/O.CON.KVEF.HW.A.0011.120524T2100Z-120525T1200Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
441 AM PDT WED MAY 23 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
LATE THURSDAY NIGHT FOR THE EASTERN SIERRA SLOPES AND OWENS VALLEY.

* WINDS: WEST WINDS 30 TO 40 MPH WITH GUSTS UP TO 60 MPH POSSIBLE 
  BELOW 5000 FEET...ABOVE 5000 FEET 40 TO 50 MPH WITH GUSTS UP TO 
  70 MPH POSSIBLE. 

* TIMING: WINDS WILL INCREASE EARLY THURSDAY AFTERNOON...PEAK 
  DURING THE LATE AFTERNOON AND EVENING HOURS...THEN BEGIN TO 
  DIMINISH AFTER MIDNIGHT.

* LOCATIONS: BISHOP...BIG PINE...INDEPENDENCE...LONE PINE... 
  OLANCHA...ASPENDELL.

* IMPACTS: STRONG CROSSWINDS MAY BE SEEN ON HIGHWAY 395 MAKING 
  DRIVING DIFFICULT IF NOT IMPOSSIBLE. IN ADDITION...AREAS OF 
  BLOWING SAND AND DUST MAY RAPIDLY LOWER VISIBILITIES TO NEAR 
  ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR
FORECASTS FOR THE LATEST INFORMATION.

&&

$$
228 
WWUS75 KVEF 232219
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
319 PM PDT WED MAY 23 2012

.WINDS WILL INCREASE ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE
DESERT ON FRIDAY MORNING AHEAD OF AN APPROACHING AREA OF LOW
PRESSURE. WIDESPREAD STRONG WEST TO SOUTHWEST WINDS MAY PRODUCE
AREAS OF BLOWING SAND AND DUST AND CAUSE DIFFICULT TRAVEL FOR HIGH
PROFILE VEHICLES. ENHANCED DOWNSLOPE WINDS ARE ALSO POSSIBLE IN
THE LEE OF THE SIERRA AND THE SPRING MOUNTAINS.

CAZ519-520-241100-
/O.UPG.KVEF.HW.A.0011.120524T2100Z-120525T1200Z/
/O.NEW.KVEF.WI.Y.0032.120525T0000Z-120525T1400Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
319 PM PDT WED MAY 23 2012

...WIND ADVISORY IN EFFECT FROM 5 PM THURSDAY TO 7 AM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR THE EASTERN SIERRA SLOPES AND OWENS VALLEY...WHICH
IS IN EFFECT FROM 5 PM THURSDAY TO 7 AM PDT FRIDAY. 

* WINDS: WEST WINDS 30 TO 40 MPH WITH GUSTS UP TO 50 MPH POSSIBLE
  BELOW 5000 FEET...ABOVE 5000 FEET 40 TO 50 MPH WITH GUSTS UP TO
  65 MPH POSSIBLE.

* TIMING: WINDS WILL INCREASE EARLY THURSDAY AFTERNOON...PEAK
  DURING THE LATE AFTERNOON AND EVENING HOURS...THEN BEGIN TO
  DIMINISH TOWARD DAYBREAK.

* LOCATIONS: BISHOP...BIG PINE...INDEPENDENCE...LONE PINE... 
  OLANCHA...ASPENDELL.

* IMPACTS: STRONG CROSSWINDS MAY BE SEEN ON HIGHWAY 395 MAKING
  DRIVING DIFFICULT. IN ADDITION...AREAS OF BLOWING SAND AND DUST
  MAY SIGNIFICANTLY LOWER VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT CROSSWINDS ARE EXPECTED TO BE STRONG
ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT
IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN
BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION.

&&

$$

AZZ002-036-CAZ522>527-NVZ014>018-020>022-241100-
/O.NEW.KVEF.WI.Y.0033.120525T1800Z-120526T0300Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...FURNACE CREEK...SHOSHONE...
BARSTOW...DAGGETT...FORT IRWIN...BAKER...MOUNTAIN PASS...
MITCHELL CAVERNS...MORONGO VALLEY...YUCCA VALLEY...
TWENTYNINE PALMS...VIDAL JUNCTION...NEEDLES...BEATTY...GOLDFIELD...
SILVER PEAK...DYER...CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...
RACHEL...MESQUITE...OVERTON...MOAPA...PAHRUMP...INDIAN SPRINGS...
DESERT ROCK...AMARGOSA VALLEY...LAS VEGAS...NORTH LAS VEGAS...
HENDERSON...BOULDER CITY...SUMMERLIN...NELLIS...MOUNTAINS EDGE...
SEVEN HILLS...BLUE DIAMOND...HOOVER DAM...LAUGHLIN...PRIMM...
SEARCHLIGHT...CAL-NEV-ARI
319 PM PDT WED MAY 23 2012 /319 PM MST WED MAY 23 2012/

...WIND ADVISORY IN EFFECT FROM 11 AM PDT /11 AM MST/ TO 8 PM PDT
/8 PM MST/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR SOUTHERN NEVADA...PORTIONS OF SOUTHEAST
CALIFORNIA...AND THE COLORADO RIVER VALLEY...WHICH IS IN EFFECT
FROM 11 AM PDT /11 AM MST/ TO 8 PM PDT /8 PM MST/ FRIDAY.

* WINDS: SOUTHWEST WINDS AT 25 TO 35 MPH WITH GUSTS UP TO 55 MPH
  POSSIBLE. 

* TIMING: WINDS WILL INCREASE DURING THE MORNING HOURS AND PEAK
  DURING THE AFTERNOON...AND GRADUALLY DIMINISH AROUND SUNSET.

* LOCATIONS: THE LAS VEGAS VALLEY...PAHRUMP...BEATTY...CALIENTE...
  PIOCHE...BOULDER CITY...LAUGHLIN...PRIMM...DEATH VALLEY...YUCCA
  VALLEY...MORONGO VALLEY...NEEDLES...BARSTOW...BAKER AND FORT
  IRWIN. 

* IMPACTS: STRONG CROSSWINDS WILL OCCUR ON NORTH...SOUTH ORIENTED
  ROADS. AREAS OF BLOWING SAND AND DUST ARE POSSIBLE...ESPECIALLY
  NEAR DRY LAKE BEDS. VISIBILITIES MAY BE REDUCED AT TIMES DUE TO
  THE BLOWING SAND AND DUST.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT CROSSWINDS ARE EXPECTED TO BE STRONG
ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT
IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN
BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION.

&&

$$

NVZ019-241100-
/O.NEW.KVEF.HW.A.0012.120525T0600Z-120526T0300Z/
SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING...THE TOWN OF MT CHARLESTON...RED ROCK
319 PM PDT WED MAY 23 2012

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR THE SPRING MOUNTAINS AND RED ROCK CANYON...WHICH IS IN
EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING.

* WINDS: SOUTHWEST WINDS AT 30 TO 40 MPH WITH GUSTS UP TO 65 MPH
  ARE POSSIBLE.

* TIMING: DOWNSLOPE WINDS ARE POSSIBLE THURSDAY EVENING AND EARLY
  FRIDAY MORNING. THE STRONGEST WINDS ARE EXPECTED DURING THE
  AFTERNOON HOURS...AND THEN ARE EXPECTED TO GRADUALLY DECREASE
  TOWARD SUNSET ON FRIDAY EVENING.

* LOCATIONS: MOUNT CHARLESTON AND RED ROCK CANYON.

* IMPACTS: THOSE PLANNING OUTDOOR ACTIVITIES IN RED ROCK CANYON OR
  THE SPRING MOUNTAINS SHOULD BE ALERT FOR HIGH WINDS AND CONSIDER
  POSTPONING ACTIVITIES UNTIL THE WINDS SUBSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR
FORECASTS FOR THE LATEST INFORMATION.

&&

$$

AZZ001-003-241100-
/O.NEW.KVEF.HW.A.0012.120525T1800Z-120526T0300Z/
NORTHWEST PLATEAU-NORTHWEST DESERTS-
INCLUDING...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBULL...KINGMAN...
GOLDEN VALLEY...DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA
319 PM MST WED MAY 23 2012

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR THE NORTHWEST DESERTS AND NORTHWEST PLATEAU OF MOHAVE
COUNTY...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING.

* WINDS: SOUTH TO SOUTHWEST WINDS AT 30 TO 40 MPH WITH GUSTS TO 65
  MPH. 

* TIMING: WINDS WILL INCREASE SHORTLY AFTER SUNRISE AND GRADUALLY
  STRENGTHEN TO WARNING LEVEL BY LATE MORNING. THE STRONGEST WINDS
  ARE EXPECTED DURING THE AFTERNOON HOURS AND GRADUALLY DIMINISH
  TOWARD SUNSET.

* LOCATIONS: KINGMAN...COLORADO CITY...PIPE SPRING MONUMENT...
  GOLDEN VALLEY...DOLAN SPRINGS...WIKIEUP AND YUCCA.

* IMPACTS: STRONG CROSSWINDS MAY BE SEEN ON INTERSTATE
  40...ESPECIALLY EAST OF KINGMAN. BLOWING DUST AND SAND MAY
  RAPIDLY LOWER VISIBILITIES TO NEAR ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR
FORECASTS FOR THE LATEST INFORMATION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at May 22, 10:12 AM PDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 22, 10:12 AM PDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1012 AM PDT TUE MAY 22 2012

.SYNOPSIS...A DRY WESTERLY FLOW ALOFT WILL PERSIST OVER THE AREA
TODAY WITH PASSING HIGH CLOUDS AND WELL ABOVE NORMAL TEMPERATURES.
AN AREA OF LOW PRESSURE WILL THEN IMPACT THE REGION WEDNESDAY
THROUGH THE END OF THE WEEK RESULTING IN A COOLING TREND WITH
INCREASING WINDS. VERY STRONG WINDS ARE LIKELY ACROSS THE MOJAVE
DESERT FRIDAY WITH A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS
DEVELOPING ACROSS THE SOUTHERN GREAT BASIN FRIDAY INTO SATURDAY.
&&

.UPDATE...DID A QUICK TOUCH UP TO WIND/WIND GUSTS GRIDS FOR TONIGHT
MAINLY FOR NORTHWEST SAN BERNARDINO COUNTY. STRONG WINDS OVER KERN
COUNTY DESERTS THIS AFTERNOON PROGGED TO SPREAD EAST TOWARD BARSTOW
TONIGHT. WILL CONTINUE TO MONITOR THE AREA FOR A POSSIBLE WIND
ADVISORY TONIGHT. NO CHANGES ELSEWHERE.
&&

.PREV DISCUSSION...
302 AM PDT TUE MAY 22 2012

.SHORT TERM...DRY WESTERLY FLOW WILL PERSIST OVER THE AREA TODAY
WITH AREAS OF HIGH CLOUDS AND TEMPERATURES STILL WELL ABOVE NORMAL.
A DISTURBANCE MOVING THROUGH THE PACIFIC NORTHWEST AND FAR NORTHERN
NEVADA WILL KICK SOUTHWEST WINDS UP A BIT...ESPECIALLY ACROSS MOHAVE
COUNTY. THIS DISTURBANCE WILL DROP INTO THE CENTRAL ROCKIES BY
WEDNESDAY WITH THE FLOW ALOFT BECOMING NORTHWESTERLY. MANY AREAS
WILL SEE NORTHERLY WINDS DEVELOP TONIGHT INTO WEDNESDAY IN RESPONSE.
THIS WILL ALSO BEGIN A COOLING TREND WITH HIGH TEMPERATURES 5 TO 10
DEGREES COOLER THAN TODAY. A DEEPENING UPPER LOW WILL DROP INTO THE
PACIFIC NORTHWEST BY THURSDAY AFTERNOON WITH FURTHER HEIGHT FALLS
OVER OUR AREA. THIS WILL LEAD TO HIGH TEMPERATURES COOLING A FEW
MORE DEGREES WITH DRY CONDITIONS PERSISTING. MODELS DIFFER WITH
WINDS ON THURSDAY WITH THE GFS INDICATING AT 5-15 MPH WEST TO
SOUTHWEST WINDS WHILE THE NAM12 HINTING AT AT LEAST 15-25 MPH AND
PERHAPS EVEN HIGHER. WENT WITH A BLEND FOR NOW WITH 10-20 MPH SPEEDS
FOR THE MOST PART.

.LONG TERM...MEMORIAL DAY WEEKEND 2012 IS GOING TO FEATURE SOME
INTERESTING WEATHER...ESPECIALLY DURING THE FIRST PART OF IT. THE
LATEST OPERATIONAL MODELS AND ENSEMBLES REMAIN IN VERY GOOD
AGREEMENT ON A STRONGER SYSTEM COMING IN FROM THE PACIFIC AND ACROSS
SOUTHWESTERN BRITISH COLUMBIA ON WEDNESDAY AND THEN SOUTH ACROSS
WESTERN PORTIONS OF WASHINGTON AND OREGON ON THURSDAY. AS THIS LOW
DROPS SOUTH IT WILL CAUSE THE TROUGH ALOFT ACROSS THE WESTERN UNITED
STATES TO DEEPEN. BY THURSDAY NIGHT INTO FRIDAY MORNING MODELS SHOW
THE CENTER OF THE LOW ACROSS NORCAL PROCEEDED BY A STRONG JET STREAM
MOVING ACROSS THE SOUTHERN SIERRA. THE LATEST HIGH RESOLUTION 9 KM
ARW MAINLY KEPT ANY STRONG WINDS FROM MID-SLOPE ON UP AND DOES NOT
SHOW ANY CRITICAL LAYER DEVELOPING DESPITE INDICATING A HYDRAULIC
JUMP SIGNATURE IN THE 500 MB HEIGHT LINES. IT APPEARS THAT AT THE
LEAST VERY STRONG RIDGETOP WINDS WILL BE AN ISSUE IN THIS TIME FRAME
AND ANYONE WITH EARLY WEEKEND OUTDOOR PLANS IN THE HIGH COUNTRY OF
THE SOUTHERN SIERRA IN THIS TIME FRAME SHOULD BE ALERT.

AS WE MOVE INTO FRIDAY AND SATURDAY THE LOW IS EXPECTED TO EITHER
DIG FURTHER SOUTH PER THE 00Z ECMWF AND GEM OR BEGIN TO MOVE FURTHER
EAST ACROSS NEVADA PER THE 00Z GFS. FOR NOW I LEANED TOWARDS THE
SLOWER AND DEEPER ECMWF. FRIDAY LOOKS TO BE THE WINDIEST DAY ACROSS
THE MOJAVE DESERT AS THE STRONGEST WINDS ASSOCIATED WITH THE JET
STREAM ARE OVERHEAD AND THESE WINDS GET MIXED DOWN TO THE SURFACE.
MOS GUIDANCE FROM THE MEX AND ECMWF SHOW MANY AREAS SEEING SUSTAINED
30 KT+ WINDS FROM I-15 ON SOUTH. WIND ADVISORIES LOOK LIKELY IN THIS
FRAME FOR MANY AREAS AT THE LEAST AND BOATING CONDITIONS WILL BE
HAZARDOUS ON AREA LAKES. WINDS SHOULD DECREASE IN MOST AREAS ON
FRIDAY NIGHT AS THE BELT OF STRONGER WINDS ALOFT EXIT BUT WE COULD
STILL SEE 20-30 MPH GUSTS ON SATURDAY OUT OF THE NORTHWEST.
STANDARDIZED ANOMALIES ARE -2 TO -3 FOR 500 MB HEIGHTS AND -1 TO -2
FOR 850 MB TEMPS WHICH ALL POINT TO THE POTENTIAL FOR A SIGNIFICANT
COOLING TREND AS WE MOVE INTO FRIDAY AND SATURDAY. I LOWERED TEMPS
SEVERAL DEGREES BUT DID NOT GO AS COLD AS THE ECMWF WHICH WOULD PUT
LAS VEGAS IN THE 70S ON SATURDAY FOR A HIGH. AS FAR AS MOISTURE GOES
IT APPEARS THAT MOST OF IT WILL REMAIN WRAPPED UP CLOSE TO THE
CENTER OF THE LOW. POPS ON FRIDAY AFTERNOON MAY BE A BIT HIGH...BUT
LOOK JUSTIFIED FRIDAY NIGHT INTO SATURDAY PER THE DEEPER ECMWF. FOR
NOW KEPT POPS MAINLY OVER THE SOUTHERN GREAT BASIN ON FRIDAY AND
MAINLY FROM I-15 NORTH FRIDAY NIGHT INTO SATURDAY. STABILITY
INDICES FROM THE GFS AND ECMWF ARE BOTH RATHER STABLE BUT WITH SUCH
A COLD SYSTEM IT IS HARD TO ARGUE THAT STEEP ENOUGH LAPSE RATES WILL
NOT BE PRESENT TO SET OFF A THUNDERSTORM OR TWO. SNOW LEVELS WILL
ALSO BE SOMETHING TO WATCH. FOR NOW THEY ARE EXPECTED TO DROP AS LOW
AS 7500-8000 FEET ALTHOUGH IF ANY SNOW FALLS IT SHOULD NOT BE MUCH.

PRECIP SHOULD END BY SATURDAY EVENING AS THE LOW DEPARTS TO THE
NORTHEAST AND DRIER AIR SWEEPS IN FROM THE NORTHWEST. NORTHWEST FLOW
ALOFT WILL STILL KEEP TEMPS BELOW NORMAL ON SUNDAY WITH HIGHS SLOWLY
MODERATING TO NEAR NORMAL ON MONDAY AS THE FLOW ALOFT STARTS TO
FLATTEN OUT. FROM TUESDAY ONWARDS...TEMPS SHOULD TREND BACK ABOVE
NORMAL. WHILE THE FORECAST FOR NOW WAS KEPT DRY THE ECMWF SHOWS
ANOTHER TROUGH DROPPING SOUTH ON TUESDAY AND PINCHING OFF SOME
ENERGY INTO A CLOSED LOW THAT MAY HAVE ENOUGH MOISTURE TO DEVELOP
SOME ISOLATED HIGH BASED CONVECTION.
&&

.AVIATION...FOR MCCARRAN...MAINLY SOUTH TO SOUTHWEST WINDS AT 8-12
KTS WITH GUSTS AS HIGH AS 20 KTS ARE EXPECTED THROUGH TONIGHT.
SCT-BKN CLOUDS AOA 25K FEET UNTIL AROUND 18Z TODAY WHEN CLOUD
COVER SHOULD BECOME MORE IN THE FEW AOA 25K FEET RANGE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...OVER THE MOJAVE DESERT WINDS WILL PRIMARILY BE SOUTH TO
SOUTHWEST - EXCEPT WEST AT KDAG - AT SPEEDS OF 8-16 KTS WITH GUSTS
OF 20-25 KTS. AT KBIH NORTHERLY WINDS OF 8-18 KTS WITH GUSTS OF
20-25 KTS ARE EXPECTED WITH THE STRONGEST WINDS FROM AROUND 20Z
TUESDAY TO 04Z WEDNESDAY. SCT-BKN CLOUDS AOA 20-25K FEET WITH CLOUDS
BECOMING MORE IN THE FEW AOA 25K FEET RANGE AFTER 18Z TODAY.
&&

.FIRE WEATHER...VERY DRY CONDITIONS WILL PERSIST OVER THE REGION
THROUGH THURSDAY. MINIMUM RELATIVE HUMIDITY VALUES WILL BE BELOW 15
PERCENT IN MOST AREAS EACH DAY. WINDS WILL BE LOCALLY BREEZY AT
TIMES THROUGH THURSDAY BUT THE VARIOUS COMPUTER MODELS DIFFER IN
LOCATIONS AND TIMING OF THE STRONGER WINDS. LATEST THINKING IS THAT
MUCH OF MOHAVE COUNTY WILL SEE RATHER BREEZY CONDITIONS TODAY AND
GUSTS AROUND 35 MPH COULD BE WIDESPREAD. A RED FLAG WARNING HAS BEEN
ISSUED FROM NOON UNTIL 8 PM TODAY FOR ZONE 102. WINDS IN MOHAVE
COUNTY MAY ACTUALLY END UP LIGHTER WEDNESDAY THAN PREVIOUSLY
EXPECTED SO I LEFT THE WATCH UP RATHER THAN UPGRADING TO A WARNING.
THERE IS QUITE A BIT OF UNCERTAINTY REGARDING WIND SPEEDS ON
THURSDAY WITH THE GFS INDICATING MAYBE 5-15 MPH WHILE THE NAM12
HINTS AT AT LEAST 15-25 MPH IN MANY AREAS. THERE IS POTENTIAL FOR
LATER FIRE WEATHER WATCHES OR RED FLAG WARNING THURSDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...RED FLAG WARNING FROM NOON TODAY UNTIL 8 PM THIS EVENING FOR
     AZZ102.
     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR AZZ102.
CA...NONE.
&&

HARRISON/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 22, 3:23 AM PDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 AM PDT TUE MAY 22 2012

AZZ002-036-CAZ519>527-NVZ014>022-230700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
323 AM PDT TUE MAY 22 2012 /323 AM MST TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A DEVELOPING LOW PRESSURE SYSTEM WILL BRING A COOLING TREND AND
LOCALLY BREEZY CONDITIONS WEDNESDAY AND THURSDAY. AS THIS SYSTEM
DEEPENS OVER CALIFORNIA AND WESTERN NEVADA FRIDAY...VERY STRONG
WINDS ARE LIKELY OVER THE MOJAVE DESERT WITH A CHANCE OF SHOWERS
OVER THE SOUTHERN GREAT BASIN. SCATTERED SHOWERS AND MUCH COOLER
AND LOCALLY BREEZY CONDITIONS ARE EXPECTED SATURDAY. DRYING AND
WARMING WILL TAKE PLACE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-230700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
323 AM MST TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

BREEZY SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON. WIDESPREAD
WIND GUSTS AROUND 35 MPH ARE LIKELY AND WILL COMBINE WITH VERY LOW
RELATIVE HUMIDITY TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS. A
RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 8 PM TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BREEZY CONDITIONS ARE POSSIBLE ONCE AGAIN WEDNESDAY AFTERNOON AND
A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE COMBINATION OF
GUSTY WINDS AND LOW RELATIVE HUMIDITY. THERE IS STILL A
POSSIBILITY OF CRITICAL FIRE WEATHER CONDITIONS THURSDAY BUT MUCH
UNCERTAINTY EXISTS REGARDING WIND SPEEDS. AS A LOW PRESSURE SYSTEM
DEEPENS OVER CALIFORNIA AND WESTERN NEVADA FRIDAY...VERY STRONG
WINDS ARE LIKELY OVER THE THE NORTHWEST DESERTS AND NORTHWEST
PLATEAU OF ARIZONA. MUCH COOLER AND LOCALLY BREEZY CONDITIONS ARE
EXPECTED SATURDAY WITH LIGHTER WINDS AND WARMING TEMPERATURES
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Watches in California, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.